Back to Ask the Diabetes Team Ask the Diabetes Team

From Massachusetts, USA:

I have an 11 year old foster son with diabetes for over 6 years. He has been living with us for about 3 years. I was told that he had Attention Deficit Disorder about 2 1/2 years ago. We had all the testing required and he was put on Ritalin soon after. He was taking 20 mg in the A.M. and 10 mg at 3 P.M. He was still out of control. His blood sugars rose too. He would not take the time to eat properly. He gobbles his food down quickly then runs off to do something else. We have since trained him to eat more slowly and timely. His ritalin has been reduced to 20 mg time release in the A.M. only. He also has been told that he will have a permanent home here with us for as long as he wants it. This has helped his hyperactivity more than the Ritalin. I feel he was having more problems with his glucose highs and lows than just ADD. How many kids with diabetes are also ADHD or ADD? I would like to take him off the Ritalin completely because I believe he has not learned to understand the highs and lows of his blood glucose.


I am unaware of any statistics of how many children have both ADHD and diabetes. However, since both are fairly common, there are bound to be children with both problems.

The use of Ritalin requires frequent reevaluation by a trained professional to decide first in which child it is reasonable to try this medication, then second to asses whether or not the medicine is helping. In the case of your foster child, there are obviously many factors involved and it is important for a professional to be able to help you evaluate the effects of the medication. I would not make any changes in medication before first discussing them with the doctor who prescribed the Ritalin to begin with.

If you and your child's doctor feel that, overall, Ritalin had a positive effect on his behavior, you should be able to work with your child's diabetes team to modify his insulin or diet as necessary to maintain good control.


Original posting 1 Jun 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.